Dec 21, 2003
I was recently diagnosed as HIV+ and can narrow the time period of my infection to July/August of 2003. I probably seroconverted in September. My CD4 count is 675 and my viral load is approximately 220,000.
I luckily had a primary care doctor who has a large HIV practice. He is recommending that I start HIV meds now, use them for the next 12-18 months and then suspend therapy. His thinking is that I will have lower viral loads and higher CD4 counts after the therapy than I would had I never started any medication. By the way, I have low concerns about my ability to adhere to the regimen because I already successfully take daily meds.
I trust my doctor, but the CDC and some AIDS organizations seem to endorse delaying drug therapy until symptomatic or until CD4's are beloe 200. But, I've also read about long-term, irreversible immune-system damage if you wait too long to begin therapy. So, basically all of the information is somewhat conflicting and overwhelming.
Any light you can shed on this topic will be most appreciated and thanks for participating in what I have found to be a very useful forum.
Response from Dr. Young
Steve- Thank you for your question.
The difference between your doctor's recommendation and the other endorsements that you've read have to do with the difference between treatment for persons who have very recently been infected (within the past 3-6 months) and those with chronic HIV infection (those with fully positive antibody or ELISA tests and/or infection greater than 6 months).
In the first instance, I offer therapy-- in the hopes of preserving immune function and to minimize the evolution of HIV; in the later, the current recommendations are to wait until CD4s are lower (though I typically don't wait until 200).
So, in the end, no conflict between recommendations, but rather two separate circumstances for the patients who we are making recommendations.
Make sure that you have your doctor clarify the basis for this and any other recommendations that he or she might have-- good luck, and happy holidays. BY
Liver enzymes and symptoms
Confused...when to start
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.